Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Cheyenne, WY

June 24, 2005Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 24, 2005, 5:51 PM MDT for Niobrara County, Wyoming. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2005, 5:51 PM MDT (23:51 UTC)
Expired
Jun 24, 2005, 6:49 PM MDT
In force
58 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:25 PM MDTHAIL 0.7515 Nne Lusk, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 242351
SVRCYS
WYC027-250045-
/O.NEW.KCYS.SV.W.0063.050624T2351Z-050625T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
551 PM MDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 645 PM MDT

* AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHEAST OF LANCE CREEK...OR ABOUT 22 MILES NORTH OF LUSK...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF REDBIRD BY 625 PM MDT

LAT...LON 4348 10488 4278 10487 4279 10409 4348 10408

$$

RUBIN
4 follow-up statements
000 
WWUS55 KCYS 250005
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT FRI JUN 24 2005

WYC027-250045-
/O.CON.KCYS.SV.W.0063.000000T0000Z-050625T0045Z/
NIOBRARA WY-
605 PM MDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT FOR
NIOBRARA COUNTY...

AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
MILES NORTH OF HAT CREEK...OR ABOUT 22 MILES NORTH OF LUSK...MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN NIOBRARA COUNTY AT 620 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THIS 
EVENING.

LAT...LON 4348 10488 4278 10487 4279 10409 4348 10408

$$

RUBIN
000 
WWUS55 KCYS 250014
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT FRI JUN 24 2005

WYC027-250045-
/O.CON.KCYS.SV.W.0063.000000T0000Z-050625T0045Z/
NIOBRARA WY-
614 PM MDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT FOR
NIOBRARA COUNTY...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9
MILES NORTH OF HAT CREEK...OR ABOUT 22 MILES NORTH OF LUSK...MOVING
EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN NIOBRARA COUNTY AT 630 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT.

LAT...LON 4348 10488 4278 10487 4279 10409 4348 10408

$$

RUBIN
000 
WWUS55 KCYS 250033
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
632 PM MDT FRI JUN 24 2005

WYC027-250045-
/O.CON.KCYS.SV.W.0063.000000T0000Z-050625T0045Z/
NIOBRARA WY-
632 PM MDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT FOR 
NIOBRARA COUNTY...

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
MILES SOUTH OF REDBIRD...OR ABOUT 23 MILES NORTHEAST OF LUSK...MOVING
EAST AT 20 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT.

LAT...LON 4328 10437 4294 10434 4294 10408 4332 10409

$$

RUBIN
000 
WWUS55 KCYS 250049
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT FRI JUN 24 2005

WYC027-250056-
/O.EXP.KCYS.SV.W.0063.000000T0000Z-050625T0045Z/
NIOBRARA WY-
648 PM MDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NIOBRARA COUNTY EXPIRED AT 
645 PM MDT...

AT 648 PM MDT...THE THUNDERSTORM THAT PROMPTED THE EARLIER SEVERE 
THUNDERSTORM WARNING HAD WEAKENED BELOW SEVERE LEVELS.  THE STORM 
WAS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT.

LAT...LON 4328 10437 4294 10434 4294 10408 4332 10409

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:33 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 2:33 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT FRI JUN 24 2005

.SHORT TERM...SEVERE THUNDERSTORM WATCH #517 IN EFFECT FOR ALL OUR
SOUTHEAST WYOMING COUNTIES AS WELL AS SIOUX...SCOTTS BLUFF...BANNER
AND KIMBALL COUNTIES IN THE WESTERN NEBRASKA PANHANDLE UNTIL 9 PM.
CONVECTION STARTING TO DEVELOP AND INCREASE IN COVERAGE ATTM AND
SPREADING OFF OF THE MOUNTAINS. DEWPOINTS IN THE MID 40S TO MID 50S
WITH DECENT SHEAR ALONG THE STATIONARY BOUNDARY ALONG THE SOUTHEAST
WYOMING MOUNTAINS. IN ADDITION...LAPS DATA SHOWINGS LI/S TO -4 AND
CAPES AROUND 2000 J/KG ALONG THE WY/NEB STATE LINE. EXPECT
CONVECTION TO CONTINUE WITH SOME STORMS REACHING SEVERE LEVELS AND
PERHAPS A WATCH LATER IN THE EASTERN TIER OF COUNTIES IN THE WESTERN
NEBRASKA PANHANDLE. OTHERWISE...LITTLE CHANGE IN OVERNIGHT
TEMPERATURES WITH SOME PATCHY FOG AND LOW CLOUDS POSSIBLE MAINLY IN
THE PANHANDLE DURING THE EARLY MORNING HOURS. BOUNDARY LIFTS
SLIGHTLY NORTH AND EAST TOMORROW WITH WARMER TEMPERATURES SPREADING
OVER WESTERN AREAS. POTENTIAL FOR SEVERE STORMS WILL LIKELY BE ALONG
THE BOUNDARY AGAIN SATURDAY.

.LONG TERM...TSTM CHANCES WILL BE GREATEST SAT EVENING ACROSS OUR
ERN ZONES WHERE CAP WILL BE WEAKEST. WITH LACK OF FOCUS OR LARGE
SCALE LIFT...EXPECT TSTMS TO DIMINISH LATE SAT NIGHT. CANNOT RULE
OUT AFTN/EVNG TSTMS ON SUN PER CONVECTIVE PARAMETERS. ON MON...TSTM
COVERAGE WILL DECREASE AS HEIGHTS/TEMPS ALOFT RISE...CREATING MORE
OF A CAPPING INVERSION AND CONVECTIVE INHIBIITION (CIN). S/WV TROF
(SHORTWAVE TROF) PASSING ACROSS THE NRN ROCKIES ON TUE WILL AID AN
INCREASE IN TSTM COVERAGE ACROSS SE WY/WRN NEB. AS MENTIONED BY
MIDNIGHT SHIFT LONG TERM FORECASTER...TSTM COVERAGE WILL DECREASE ON
WED WITH WLY/NWLY FLOW ALOFT AND LOW/MID LEVEL DRYING. THU/FRI LOOK
RELATIVELY DRY WITH WLY FLOW ALOFT AND LIMITED LOW/MID LEVEL
MOISTURE.   RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

STARK/RUBIN
Hazardous weather outlook, Jun 24, 1:36 PM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
136 PM MDT FRI JUN 24 2005

NEZ020-054-055-WYZ061>067-069-070-251130-
BANNER NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-KIMBALL NE-
LARAMIE RANGE WY-LARAMIE VALLEY WY-NORTH CARBON WY-
NORTH LARAMIE RANGE WY-PINE BLUFFS WY-PLATTE WY-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
136 PM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PLAINS OF
SOUTHEAST WYOMING AND SOUTHERN SECTIONS OF THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND LAST INTO THE
EVENING.  IT IS LIKELY THAT SOME OF THE STORMS WILL BECOME SEVERE
WITH HAIL UP TO ONE INCH IN DIAMETER.  THE STORMS WILL ALSO BE
CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING.

NEZ001>003-019-021-WYZ059-060-068-251130-
BOX BUTTE NE-CONVERSE WY-DAWES NE-GOSHEN WY-MORRILL NE-NIOBRARA WY-
SCOTTS BLUFF NE-SIOUX NE-
136 PM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PLAINS OF SOUTHEAST
WYOMING AND THE CENTRAL AND NORTHERN SECTIONS OF THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND
SPREAD ACROSS EAST CENTRAL WYOMING AND THE NORTHERN AND CENTRAL
SECTION OF THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. IT IS
LIKELY THAT SOME OF THE STORMS WILL BECOME SEVERE PRODUCING LARGE
HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS OVER
60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE LATE
AFTERNOONS AND EVENINGS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.

SOWKO

In the hours before

Special weather statement, Jun 24, 1:40 PM MDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT FRI JUN 24 2005

NEZ001-019>020-054-WYZ059>069-250300-
BANNER-KIMBALL-SCOTTS BLUFF-SIOUX-LARAMIE VALLEY-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-CONVERSE-
NORTH LARAMIE RANGE-GOSHEN-LARAMIE RANGE-CHEYENNE FOOTHILLS-
NIOBRARA-PLATTE-
139 PM MDT FRI JUN 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
517 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 4 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BANNER... KIMBALL... SCOTTS BLUFF...
SIOUX...

IN WYOMING THIS WATCH INCLUDES 7 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

IN SOUTH CENTRAL WYOMING

CARBON...

IN SOUTHEAST WYOMING

ALBANY... GOSHEN... LARAMIE...
PLATTE...

THIS INCLUDES THE CITIES OF...KIMBALL...HARRISON...HARRISBURG...
CHEYENNE...DOUGLAS...GLENROCK...WHEATLAND...GUERNSEY...LUSK...
TORRINGTON...LARAMIE...RAWLINS...SCOTTSBLUFF AND GERING.

STARK
Local storm report, Jun 24, 3:38 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             24 N CHEYENNE           41.49N 104.79W
06/24/2005  0.75 INCH        LARAMIE            WY   OTHER FEDERAL

&&

RUBIN
Local storm report, Jun 24, 4:51 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             GUERNSEY                42.27N 104.74W
06/24/2005  0.88 INCH        PLATTE             WY   TRAINED SPOTTER

            REPORT FROM MILITARY PERSONNEL AT CAMP GUERNSEY

0400 PM     TSTM WND GST     GUERNSEY                42.27N 104.74W
06/24/2005  72 MPH           PLATTE             WY   TRAINED SPOTTER

            REPORT FROM MILITARY PERSONNEL AT CAMP GUERNSEY

0414 PM     HAIL             6 W FORT LARAMIE        42.21N 104.63W
06/24/2005  1.00 INCH        GOSHEN             WY   LAW ENFORCEMENT

0422 PM     HAIL             3 SW FORT LARAMIE       42.18N 104.56W
06/24/2005  1.00 INCH        GOSHEN             WY   AIRPLANE PILOT

            REPORT FROM OLD FORT LARAMIE HISTORICAL SITE

0423 PM     HAIL             FORT LARAMIE            42.21N 104.52W
06/24/2005  1.00 INCH        GOSHEN             WY   TRAINED SPOTTER

&&

STARK
Special weather statement, Jun 24, 5:16 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
516 PM MDT FRI JUN 24 2005

NEZ002>003-021-055-250500-
BOX BUTTE-CHEYENNE-DAWES-MORRILL-
516 PM MDT FRI JUN 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
520 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 4 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BOX BUTTE... CHEYENNE... DAWES...
MORRILL...

THIS INCLUDES THE CITIES OF...SIDNEY...ALLIANCE...BRIDGEPORT...
BAYARD AND CHADRON.

NEZ001-019>020-054-WYZ059>069-250300-
BANNER-KIMBALL-SCOTTS BLUFF-SIOUX-LARAMIE VALLEY-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-CONVERSE-
NORTH LARAMIE RANGE-GOSHEN-LARAMIE RANGE-CHEYENNE FOOTHILLS-
NIOBRARA-PLATTE-
516 PM MDT FRI JUN 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 517 REMAINS VALID UNTIL 9 PM MDT
FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 4 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BANNER... KIMBALL... SCOTTS BLUFF...
SIOUX...

IN WYOMING THIS WATCH INCLUDES 7 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

IN SOUTH CENTRAL WYOMING

CARBON...

IN SOUTHEAST WYOMING

ALBANY... GOSHEN... LARAMIE...
PLATTE...

THIS INCLUDES THE CITIES OF...KIMBALL...HARRISON...HARRISBURG...
CHEYENNE...DOUGLAS...GLENROCK...WHEATLAND...GUERNSEY...LUSK...
TORRINGTON...LARAMIE...RAWLINS...SCOTTSBLUFF AND GERING.

STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:25 PM MDTSevere Thunderstorm WarningCYSPlatte38 min
Jun 24, 2:47 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jun 24, 3:15 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jun 24, 3:47 PM MDTSevere Thunderstorm WarningCYSLaramie53 min
Jun 24, 3:47 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jun 24, 3:51 PM MDTSevere Thunderstorm WarningCYSPlatte30 min
Jun 24, 4:06 PM MDTSevere Thunderstorm WarningCYSGoshen54 min
Jun 24, 4:30 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 24, 4:37 PM MDTSevere Thunderstorm WarningCYSNiobrara54 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.